Advertisement

Range of Correlation Matrices for Dependent Random Variables with Given Marginal Distributions

  • Harry Joe
Chapter
Part of the Statistics for Industry and Technology book series (SIT)

Abstract

Let X 1,...,X d be d (d≥3) dependent random variables with finite variances such that X j F j . Results on the set S d (F 1,...,F d ) of possible correlation matrices with given margins are obtained; this set is relevant for simulating dependent random variables with given marginal distributions and a given correlation matrix. When F 1=...=F d =F, we let S d (F) denote the set of possible correlation matrices. Of interest is the set of F for which S d (F) is the same as the set of all non-negative definite correlation matrices; using a construction with conditional distributions, we show that this property holds only if F is a (location-scale shift of a) margin of a (d−1)-dimensional spherical distribution.

Keywords and phrases

Spherically symmetric elliptically contoured copula partial correlation Fréchet bounds 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Caudras, C. M. (1992). Probability distributions with given multivariate margins and given dependence structure, Journal of Multivariate Analysis, 42, 51–66.CrossRefMathSciNetGoogle Scholar
  2. 2.
    Davis, P. J., and Rabinowitz, P. (1984). Methods of Numerical Integration, Second edition, Academic Press, Orlando.zbMATHGoogle Scholar
  3. 3.
    Donnelly, T. G. (1973). Algorithm 462: Bivariate normal distribution, Communications of the Association for Computing Machinery, 16, 638.Google Scholar
  4. 4.
    Emrich, L. J., and Piedmonte, M. R. (1991). A method for generating high-dimensional multivariate binary variates, The American Statistician, 45, 302–304.CrossRefGoogle Scholar
  5. 5.
    Fang, K.-T., Kotz, S., and Ng, K.-W. (1990). Symmetric Multivariate and Related Distributions, Chapman_& Hall, London.zbMATHGoogle Scholar
  6. 6.
    Hoeffding, W. (1940). Maßstabinvariante Korrelationstheorie, Schriftenreihe des Mathematischen Instituts der Universität Berlin, 5, 181–233.Google Scholar
  7. 7.
    Joe, H. (1997). Multivariate Models and Dependence Concepts, Chapman & Hall, London.zbMATHGoogle Scholar
  8. 8.
    Kelker, D. (1970). Distribution theory of spherical distributions and a location-scale parameter generalization, Sankhyà, Series A, 32, 419–430.zbMATHMathSciNetGoogle Scholar
  9. 9.
    Sklar, A. (1959). Fonctions de répartition à n dimensions et leurs marges. Publ. Inst. Statist. Univ. Paris, 8, 229–231.MathSciNetGoogle Scholar
  10. 10.
    Song, P. X. (1997). Generating dependent random numbers with given correlations and margins from exponential dispersion models, Journal of Statistical Computation and Simulation, 56, 317–335.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Birkhäuser Boston 2006

Authors and Affiliations

  • Harry Joe
    • 1
  1. 1.University of British ColumbiaVancouverCanada

Personalised recommendations